Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 413, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2009, 5:33 PM EDT for Gilmer County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 5:33 PM EDT (21:33 UTC)
- Expired
- Aug 20, 2009, 6:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Gilmer County, GA
The radar
The Northeast Alabama radar (KHTX), 149 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:33 PM EDT | TSTM WND DMG | Ellijay, GA | AT LEAST 10 TREES DOWN SCATTERED ABOUT THE COUNTY...ESPECIALLY THE WESTERN AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 202133
SVRFFC
GAC123-202215-
/O.NEW.KFFC.SV.W.0413.090820T2133Z-090820T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AND CENTRAL GILMER COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 615 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF ELLIJAY TO EAST
ELLIJAY...MOVING NORTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PISGAH...MOUNTAINTOWN AND CHERRY LOG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3485 8442 3483 8439 3483 8436 3479 8430
3474 8427 3467 8432 3468 8465 3477 8464
3478 8462 3478 8461 3486 8457
TIME...MOT...LOC 2134Z 212DEG 14KT 3472 8458 3472 8442
$$1 follow-up statement
000
WWUS52 KFFC 202207
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT THU AUG 20 2009
GAC123-202217-
/O.EXP.KFFC.SV.W.0413.000000T0000Z-090820T2215Z/
GILMER GA-
607 PM EDT THU AUG 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GILMER COUNTY WILL
BE ALLOWED TO EXPIRE AT 615 PM EDT...
AT 607 PM EDT...THE SEVERE THUNDERSTORM THAT EARLIER PROMPTED THE
WARNING FOR GILMER COUNTY HAS MOVED INTO FANNIN COUNTY AND WEAKENED.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WITHIN THE NEXT HOUR...BUT
THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS ENDED.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3485 8442 3483 8439 3483 8436 3479 8430
3474 8427 3467 8432 3468 8465 3477 8464
3478 8462 3478 8461 3486 8457
TIME...MOT...LOC 2207Z 212DEG 14KT 3483 8450 3483 8434
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:25 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 20, 5:25 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EDT THU AUG 20 2009 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... NORTH AND CENTRAL GA REMAINING IN TROPICAL AIR MASS. BEST MOISTURE AXIS CONTINUING TO OUR NORTHWEST AND WEST AHEAD OF SURFACE COLD FRONT. THIS BOUNDARY SHOULD SINK SOUTHWARD FRIDAY AND FRIDAY NIGHT AS UPPER TROUGH DEEPENS INTO MID MISSISSIPPI VALLEY. HAVE SHADED POPS FROM LIKELY NORTHWEST TO SLIGHT CHANCE EAST CENTRAL TONIGHT. LIKELY ACROSS THE AREA ON FRIDAY AS THE FRONTAL BOUNDARY CROSSES THE CWA. WITH PW VALUES NEAR TWO INCHES...LOCALLY HEAVY RAIN CAN BE EXPECTED. STILL SOME DIFFERENCES BETWEEN MODELS ON FRONTAL PASSAGE AND ONSET OF DRYING. HAVE HELD ON TO LOW POPS IN THE NORTHWEST AFTER MIDNIGHT FRIDAY...WITH MAIN DRYING BEGINNING SATURDAY MORNING. SOME LOW POPS CONTINUE IN LAST TIER OF ZONES FOR SATURDAY AND SATURDAY NIGHT. MAV/MET TEMPERATURES LOOKED OKAY AND ONLY MADE A FEW TWEAKS. .LONG TERM /SUNDAY THROUGH THURSDAY/... NO CHANGES MADE TO THE LONG TERM. EAST COAST TROUGH BEGINNING TO FILL BY THE END OF THE PERIOD WITH MOISTURE WORKING ITS WAY BACK NORTHWARD INTO THE CWA BY MID WEEK. && .AVIATION... EXPECT SCATTERED CONVECTION (WITH BEST COVERAGE OVER NORTHERN SECTIONS )TO CONTINUE THROUGH THE NIGHT IN MOIST AIRMASS AHEAD OF COLD FRONT MAKING ITS WAY ACROSS THE CENTRAL U.S. PLAN TO FOLLOW PREVIOUS FORECAST TREND WITH VCSH AT MOST TAF SITES...WITH LOW CONFIDENT IN THUNDER AT ANY PARTICULAR AIRPORT. OTHERWISE...LOOK FOR VFR CONDITIONS TO DOMINATE OUTSIDE OF PRECIP AREAS...THEN LOWER INTO THE MVFR RANGE MUCH OF THE AREA BY 09Z...WITH IFR CIGS MOST PLACES BY 11Z. EXPECT IFR CONDITIONS TO LIFT/BURN OFF BY 14Z MOST AREAS. SOUTH/SOUTHWEST WINDS IN THE 4 TO 8 KT RANGE LOOK GOOD FOR MUCH OF THE PERIOD. WITH MODELS INDICATING PRECIP CHANCES ON THE INCREASE LATE TONIGHT AND INTO FRIDAY...ESPECIALLY ACROSS THE NORTH...PLAN TO CARRY TEMPO SHOWERS WITH CB MOST PLACES BY 18Z. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 90 68 90 65 / 40 70 30 20 10 ATLANTA 72 85 68 88 64 / 40 70 30 10 5 BLAIRSVILLE 70 79 61 85 59 / 60 60 30 20 10 CARTERSVILLE 71 85 61 87 59 / 50 60 30 10 10 COLUMBUS 73 89 71 91 66 / 40 70 30 20 5 GAINESVILLE 71 85 66 87 65 / 40 60 30 20 10 MACON 72 91 70 93 64 / 30 70 50 20 10 ROME 71 89 64 88 62 / 60 60 30 10 10 PEACHTREE CITY 71 85 63 88 60 / 40 70 30 10 5 VIDALIA 74 90 72 91 65 / 20 70 50 30 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 41
Hazardous weather outlook, Aug 20, 6:20 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 620 AM EDT THU AUG 20 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 620 AM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTH GEORGIA THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REMAINDER OF CENTRAL GEORGIA THROUGH THIS EVENING. .SYNOPSIS... A RIDGE OF HIGH PRESSURE PERSISTS ACROSS THE SOUTH ATLANTIC SEABOARD AND IT...TOGETHER WITH A TROF OF LOW PRESSURE ACROSS THE CENTRAL U.S. WILL CONTINUE TO BRING TROPICAL MOISTURE ACROSS THE AREA TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORM ACTIVITY THIS AFTERNOON WILL BE HEAVY RAIN AND OCCASIONAL LIGHTNING. BRIEF WIND GUSTS UP TO 35 MPH WILL ALSO BE POSSIBLE FROM THE STRONGER STORMS. DUE TO THE TROPICAL NATURE OF THIS ENVIRONMENT...THE STRONGER SHOWERS AND THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT NORTH AND CENTRAL GEORGIA TODAY...BUT MOST OF THE ACTIVITY WILL OCCUR NORTH OF A LINE FROM COLUMBUS TO MACON TO ATHENS...BETWEEN NOON AND 7 P.M. .DISCUSSION... A WEAK UPPER-LEVEL IMPULSE EMBEDDED IN THE SOUTHWEST FLOW WILL LIFT ACROSS ALABAMA AND NORTHWEST GEORGIA TODAY...AIDING IN TRIGGERING THUNDERSTORMS TODAY. INSTABILITY IS MODERATE...WITH CAPE VALUES AT 1500 OR LESS AND LIFTED INDICES AROUND -2. MODERATELY HIGH PRECIPITABLE WATER VALUES SUGGEST THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. THE UPPER WIND PROFILE SUPPORTS THE POSSIBILITY OF THUNDERSTORMS THAT ARE SLIGHTLY BETTER ORGANIZED THAN THOSE OF THE PAST FEW DAYS...ESPECIALLY IN NORTHWEST GEORGIA. SOME TRAINING OF CELLS MAY BE POSSIBLE...WHICH WILL INCREASE THE THREAT FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED FRIDAY...SATURDAY AND WEDNESDAY ACROSS MOST OF NORTH AND CENTRAL GEORGIA. SUNDAY THROUGH TUESDAY...THUNDERSTORMS ARE POSSIBLE...BUT WILL OCCUR MAINLY OVER CENTRAL GEORGIA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 20, 5:10 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 510 PM EDT THU AUG 20 2009 GAZ004-202145- 510 PM EDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SOUTHERN WHITFIELD COUNTY UNTIL 545 PM EDT... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG THE WALKER...WHITFIELD COUNTY LINE...SOUTH OF MILL CREEK...MOVING EAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS SOUTHERN WHITFIELD COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILL CREEK...DALTON AND DAWNVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND BRIEF FLOODING OF LOW-LYING AND FLOOD PRONE AREAS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, Aug 20, 5:15 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 515 PM EDT THU AUG 20 2009 GAZ007-202145- 515 PM EDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN GILMER COUNTY UNTIL 545 PM EDT... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CARTERS LAKE...TO TALONA...TO CARTECAY...MOVING NORTHEAST AT 25 MPH. A LARGE AREA OF VERY HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS...AND WILL LIKELY RESULT IN AT LEAST TEMPORARY FLOODING OF STREETS AND LOW-LYING AREAS IN AND AROUND ELLIJAY DURING THE NEXT 30 MINUTES TO HOUR. RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS MUCH OF GILMER COUNTY DURING THE NEXT HOUR. COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO ACCOMPANY THESE THUNDERSTORMS. RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:30 PM EDT | Flash Flood Warning | FFC | Gilmer | 2 hr |
| Aug 20, 6:25 PM EDT | Severe Thunderstorm Warning | FFC | Walker, Whitfield | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.